Allergic interstitial nephritis (AIN) is the most common form of acute interstitial nephritis. It is most often caused by exposure to a drug. AIN is often associated with an acute decline in renal function and may be associated with permanent renal insufficiency. The hallmark pathologic finding of AIN is a marked inflammatory infiltrate of the renal interstitium. The classic clinical picture of AIN (i.e., fever, rash, eosinophilia) was well-described with the use of methicillin, which caused AIN in approximately 17% of cases. Identification and discontinuation of the offending medication have been the mainstays of treatment, with conflicting evidence regarding the benefit of steroid treatment.
AIN is most often caused by drug therapy (70% to 75% of cases), with antibiotics such as penicillins, cephalosporins, rifampin, sulfonamides, and ciprofloxacin accounting for about 30% to 49% of drug-induced cases. The most common class of medications causing AIN are NSAIDS. Other commonly implicated drugs include indinavir, proton pump inhibitors (particularly lansoprazole and omeprazole), allopurinol, 5-aminosalicylates, diuretics, and cimetidine. Numerous case reports in the literature regarding other medication culprits demonstrate the need for ongoing consideration of AIN as a potential cause of worsening renal function after initiation of drug therapy. Polypharmacy, particularly in the elderly population, has made the identification of the causative agent challenging in many cases.
The frequency of AIN is likely underestimated, as the diagnosis can only be definitively confirmed with biopsy evaluation. Renal biopsies are often deferred as a clinical suspicion often guides therapy. In addition, older adults subject to polypharmacy are more likely to develop AIN but may not be considered good candidates for a renal biopsy. Given the lack of strong evidence to pursue immunosuppressant therapy, it is often the case that a biopsy would not change the treatment plan beyond discontinuing the likely offending agent. When evaluating renal biopsies performed for acute kidney injury, interstitial nephritis was noted in 13% to 18% of cases.
AIN is characterized by an inflammatory infiltrate in the renal interstitium. The classic clinical triad of rash, fever, and eosinophilia is only present in about 10% of cases. Worsening renal function, eosinophilia (about 30% of cases), eosinophiluria, WBCs in the urine, proteinuria (typically non-nephrotic), and evidence of tubular injury (e.g., high fractional excretion of sodium, Fanconi syndrome) are common laboratory findings.
AIN can be definitively diagnosed by renal biopsy. Light microscopic evaluation typically reveals interstitial infiltrate with T-lymphocytes and monocytes, and possibly eosinophils, neutrophils, and plasma cells. Tubulitis, with inflammatory infiltration of the tubular basement membrane, often is noted. Prolonged exposure to an offending drug may result in interstitial fibrosis and tubular atrophy, which portends a worse prognosis.
Patients with AIN may present with the classic triad of rash, fever, and eosinophilia (in 10% of cases), but often present with mild worsening of renal function, prompting further investigation. Initial workup of the suspected condition should include a thorough history and physical examination with particular attention to over-the-counter medications such as NSAIDs and any recently introduced medications. The physical exam is only positive for rash, fever, and eosinophilia in 15%, 27%, and 23% of cases, respectively. AIN may occur as quickly as three days to several months after exposure to a drug. An earlier presentation is typically associated with the repeated exposure to offending drugs.
AIN should be considered in the differential diagnosis of any patient with worsening renal function. A thorough laboratory workup with a complete blood count with differential, comprehensive metabolic profile, urine eosinophils, and urinalysis with microscopy is indicated. If clinically warranted, a renal biopsy may be considered to make a definitive diagnosis. There is no imaging test to evaluate for AIN.
In patients with suspected or confirmed AIN, the mainstay of treatment is discontinuation of the offending agent. Immunosuppressive therapy has been used to treat AINs, but the paucity of randomized controlled trials has limited the evidence for this approach. Several small, uncontrolled studies have suggested improvement with the use of steroids, with the most improvement noted in patients receiving steroids within seven days of drug withdrawal. A wide variety of treatment regimens have been employed, with steroid therapy administered for one to 12 weeks. There is currently no preferred standard treatment regimen, although experts agree that a short course of steroids (less than 12 weeks) is likely sufficient. Steroids are generally considered if there has been no improvement in renal function within three to seven days after withdrawal of the offending drug.
There have been small case series evaluating mycophenolate mofetil and cyclosporine as options for therapy in glucocorticoid-dependent and resistant patients. Further study will need to be performed before this approach can be recommended.
The differential diagnosis of acute kidney injury, as evidenced by worsening creatinine, is fairly complex. The urine sediment is often used to distinguish intrinsic renal causes of acute kidney injury from hemodynamic or obstructive causes. Patients with proteinuria and WBCs in their urine should be evaluated for AIN, while also considering glomerular etiologies, such as glomerulonephritis, in the differential diagnosis. In addition to a thorough history and physical exam and routine laboratory evaluations, laboratory evaluation may be expanded to include an antinuclear antibody test, antistreptolysin O titer, Anti-DNase antibody, C3 complement, C4 complement, hepatitis B Surface Ag, hepatitis C antibodies, and other serologies evaluating underlying glomerular disease.
The prognosis of AIN is favorable in cases where a diagnosis has been made promptly. Predictors of decreased likelihood of recovery include interstitial fibrosis, interstitial granulomas, and tubular atrophy on renal biopsy. AIN with renal failure for greater than three weeks portends a worse prognosis, likely due to the development advanced fibrotic features on biopsy. NSAID-related AIN also is associated with a worse prognosis.
Acute hemodialysis has been required in as many as 30% to 69% of patients. One series revealed that 26% of patients with AIN ultimately returned to their baseline renal function, while 4% of patients required long-term renal replacement therapy. Another series noted a more favorable prognosis, with 74% of patients returning to their baseline renal function after six weeks of withdrawal of the offending drug.
AIN due to proton-pump inhibitors has been noted to have less severe acute kidney injury but with less likelihood to recover by six months, which has been attributed to the likelihood of prolonged drug exposure.
The management of AIN is an interprofessional because of the huge number of disorders that can cause renal dysfunction. AIN should be considered in the differential diagnosis of any patient with worsening renal function. A thorough laboratory workup with a complete blood count with differential, comprehensive metabolic profile, urine eosinophils, and urinalysis with microscopy is indicated. If clinically warranted, a renal biopsy may be considered to make a definitive diagnosis. There is no imaging test to evaluate for AIN. The outlook for AIN depends on the cause and when treatment is instituted. Patients with renal fibrosis, granulomas and tubular atrophy usually have a poor prognosis. Further, AIN with renal failure for greater than three weeks portends a worse prognosis, likely due to the development advanced fibrotic features on biopsy. NSAID-related AIN also is associated with a worse prognosis. Close to 50% of patients may require short term hemodialysis, while about 4% may require permanent dialysis.
|||Gaudreault-Tremblay MM,Litalien C,Patey N,Merouani A, Severe Acute Kidney Injury and Multiple Organ Failure in a 17-Day-Old Newborn: When Pathology Makes the Difference. Canadian journal of kidney health and disease. 2018; [PubMed PMID: 30305914]|
|||Finnigan NA,Bashir K, Nephritis, Interstitial, Allergic 2018 Jan; [PubMed PMID: 29493948]|
|||Moledina DG,Perazella MA, PPIs and kidney disease: from AIN to CKD. Journal of nephrology. 2016 Oct; [PubMed PMID: 27072818]|
|||Lomboy JR,Jose F, Allergic Interstitial Nephritis Masquerading as Pyelonephritis in a Pediatric Patient With Crohn Disease. Journal of pediatric gastroenterology and nutrition. 2017 Jul; [PubMed PMID: 28644363]|
|||Park SH,Lee YJ,Sabri SS,Cathro HP, Sodium Tetradecyl Sulfate-Induced Acute Allergic Interstitial Nephritis. Cardiovascular and interventional radiology. 2017 Jul; [PubMed PMID: 28357570]|
|||Alsaad AA,Dhannoon SM,Pantin SA,Porter IE, Rare allergic reaction of the kidney: sitagliptin-induced acute tubulointerstitial nephritis. BMJ case reports. 2016 Jul 19; [PubMed PMID: 27436034]|
|||Moinuddin I,Bracamonte E,Thajudeen B,Sussman A,Madhrira M,Costello J, Allergic Interstitial Nephritis Manifesting as a Striated Nephrogram. Case reports in medicine. 2015; [PubMed PMID: 26664405]|
|||Humayun Y,Sanchez P,Norris LT,Monga D,Lewin J,Fülöp T, Kidney biopsy for renal tubular acidosis: when tissue diagnosis makes a difference. Clinical nephrology. Case studies. 2015; [PubMed PMID: 29043125]|
|||Sulaiman K,Locati J,Sidhu I,Sangha B, Allergic interstitial nephritis due to ceftaroline. The American journal of the medical sciences. 2014 Oct; [PubMed PMID: 25192358]|
|||Galesić K,Prkacin I,Tisljar M,Horvatić I,Ljubanović DG, [Drug induced allergic interstitial nephritis]. Lijecnicki vjesnik. 2011 Jul-Aug; [PubMed PMID: 22165196]|